advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Columbus, Ohio, USA:

My 12 year old daughter began menstruating four months ago, about a week prior to her cycle, her blood sugars rise without any warning, and she is ending up in DKA. Each month the episodes are worse. She was on a pump until four months ago when her endocrinologist thought she would have better control with pre-meal NovoLog and Lantus (insulin glargine) at bedtime. I would like to be proactive so she doesn't go into DKA, but I am not sure how to do that. It happens so quickly and without warning. One minute she is fine and the next we are on our way to the ER. Are there absorption factors we should be looking at prior to and during her cycles? Any suggestions?

Answer:

I'm not sure why your daughter's endocrinologist thinks she would have more control with shots than with the insulin pump during these episodes.

If you know approximately when to expect the increased blood sugars, you may be able to prevent the increased blood sugars by starting a medication such as Advil a day or two before you expect the increased blood sugars. Blood sugars can go up and ketosis can develop with the menstrual cycle or your daughter may be developing migraines during this phase of the menstrual cycle (menstrual migraines). Migraines can cause severe vomiting and also greatly increase the blood sugar and cause ketones.

In any case, you need to work with your daughter's own doctor to figure out what to do to either prevent these episodes or how to treat them when they occur. Possibilities include treatment with medications to prevent or stop vomiting and/or migraines. There are medications that can be taken as a suppository if necessary such as Tigan. Compound pharmacies can also make up a gel of Tigan that can be applied to the wrist and absorbed through the skin if your daughter won't use a suppository. Bryce Pharmaceuticals can do this and mail anywhere in the US if you can't find one locally (1-800-RX USA RX).

If you are able to control vomiting and get in fluids, you should be able to work with your doctor to adjust the insulin to prevent DKA [diabetic ketoacidosis]. If you are lowering the insulin because she is vomiting, you may want to instead try to prevent or stop the vomiting and make sure to get in fluid with calories (I tell patients who are vomiting to watch TV and every commercial (every 10 -15 minutes) have one to two sips of clear fluid with calories such as real soda or apple juice. If the blood sugars go up, I tell them not to stop the fluids with sugar but to give extra insulin every four hours. You may even want to discuss running the pump when your daughter is sick, in addition to the shots. If your doctor is worried about giving too much extra insulin at once as a shot or bolus with the pump, you can just set a very low basal rate to run in addition to the injected insulin. Since you are giving very small amounts at a time, if her blood sugar stops, you can just suspend the pump and the extra insulin will be stopped sooner. If you are running the pump, you can also give extra boluses frequently without your daughter having to stick herself. I am not aware of any difference in absorption of insulin with the menstrual cycle.

TGL

DTQ-20020710104834
Original posting 26 Jul 2002
Posted to Hyperglycemia and DKA and Puberty

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.